Texas, 2004

Hail in Texas, May 11, 2004

May 11, 2004 · NWS LUB · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 11, 2:30 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 11, 2:30 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT TUE MAY 11 2004

.SHORT TERM...
APPROACHING UPPER TROF AND INCREASING SOUTHWEST FLOW ALOFT CAUSING
SURFACE PRESSURE FALLS ACROSS WESTERN GREAT PLAINS THIS AFTERNOON.
DRYLINE ORGANIZING ACROSS WESTERN PANHANDLE AND EXTREME NORTHWESTERN
SOUTH PLAINS...THEN TAKING INTERESTING KINK TO THE SOUTH-SOUTHEAST
ACROSS SOUTHWESTERN SOUTH PLAINS. THIS IS BECAUSE OF LAST EVENINGS
RAINFALL ACROSS THE CENTRAL SOUTH PLAINS THAT HAS LIMITED THE
SURFACE WARMING AND DEPTH OF MIXING SLIGHTLY HOLDING MORE SOUTHEAST
SURFACE COMPONENT AND THUS APPARENTLY CREATING THE DRYLINE BULGE.
SURFACE CONVERGENCE VALUES INCREASING FROM WEST-NORTHWEST COUNTIES
TO SOUTH CENTRAL COUNTIES...WITH AN APPARENT MAX SHOWING UP ACROSS
LYNN AND SOUTHWEST LUBBOCK COUNTIES WHERE HORIZONTAL VORTICITY ROLLS
SHOWING UP BEST THROUGH GROWING CUMULUS FIELD THIS AREA. SEVERE
INDICES ARE GENERALLY FAVORABLE THIS AFTERNOON WITH MODERATE CAPES
AND INCREASING SHEAR...ESPECIALLY IN LOWEST 3KM WHERE HELICITY
VALUES HAVE GONE UP AS FORECAST THIS MORNING FROM BOTH THE ETA AND
RUC MODELS. 18Z REESE SOUNDING COURTESY OF THE TTU WEST TEXAS
MESONET GROUP INDICATED STILL ABOUT 4.5 DEGREES CENTIGRADE OF
WARMING REQUIRED TO BREAK LOW LEVEL CAP...BUT WE HAVE ALREADY MADE
UP 2/3 OF THAT BY MID AFTERNOON.

ALL OF THIS TO SAY WE STILL SUPPORT PREVIOUS RISK OF SEVERE OVER
THE NEXT 6-8 HOURS WITH POTENTIAL FOR A FEW ROTATING SUPERCELLS
SHOULD LONG LASTING UPDRAFTS GET GOING. SCENARIO WOULD OTHERWISE
FAVOR LINEAR OR CLUSTER MULTICELL DEVELOPMENT WITH TYPICAL HIGH
BASED PULSE SEVERE THREAT. ANY THUNDERSTORMS SHOULD MOVE STEADILY
EAST THIS EVENING WITH DRIER AIR FOLLOWING OVERNIGHT INTO WEDNESDAY.
STRONGER SOUTHWEST FLOW EXPECTED TO MIX DRYLINE FURTHER EAST BY
WEDNESDAY AFTERNOON WITH WARM DOWNSLOPE AND DRYING COMPONENT
DOMINATING. MINOR CHANGES TO INDICATE SLIGHTLY HIGHER CHANCE OF
PRECIPITATION SOUTHWEST ZONES EARLY THIS EVENING. OTHERWISE FEW
CHANGES OVERALL FROM PREVIOUS FORECAST.   MCQUEEN

.LONG TERM...

ABUNDANT MOIST LOW LEVEL FLOW WILL GIVE WAY TO RAPID DRYING IN THE
WAKE OF WEST TO SOUTHWEST FLOW ALONG THE DRYLINE/MOISTURE POOLING
INTERFACE. ETA MODEL HAS A GOOD HANDLE ON THIS FEATURE. WENT WITH
A DRYING TREND AND LOWERED POPS FROM NORTHWEST TO SOUTHEAST ACROSS
THE CWA FOR WEDNESDAY. ON THE LARGER SCALE...LARGE UPPER LEVEL TROUGH
WILL CONTINUE TO MOVE SLOWLY EAST ACROSS THE CENTRAL AND NORTHERN
PLAINS STATES THROUGH THE MID RANGE PERIOD. SURFACE COLD FRONTAL
BOUNDARY SHOWING UP WELL ON MID RANGE MODELS TODAY. CONSENSUS BRINGS
THE SURFACE FRONT INTO THE NORTHERN PANHANDLE BETWEEN 00Z AND 06Z
FRIDAY WITH GOOD LOW LEVEL CONVERGENCE AXIS SETTING UP ROUGHLY ALONG
AND SOUTH OF A KBWS TO KPTS TO KJTS TO KSPS LINE. WITH LOW LEVEL
DYNAMICS IN PLACE....WEAK SHORTWAVE DYNAMICS AND COOL AIR RUSHING IN
ALOFT...INCREASED POPS ACROSS OUR CWA...ESPECIALLY CENTRAL AND
EASTERN SECTIONS. KEPT LOW POPS OVER SOUTHEAST PORTIONS THROUGH EARLY
SATURDAY MORNING TO CONSIDER FRONTAL SLOWING AND OR STRATIFORM TYPE
RAIN BEHIND THE FROPA.

BY SUNDAY...LOW LEVEL FLOW INCREASES OUT OF THE SOUTH AND SOUTHWEST
AS FRONTAL BOUNDARY STALLS SOUTH OF THE CWA AND EVENTUALLY WASHES
OUT. SLIGHT CHANCES FOR THUNDERSTORMS ALONG DRYLINE SETUP LATE
MONDAY BUT...FOR THE MOST PART DRY SOUTHWEST FLOW AND LOW DEWPOINTS
WILL BE THE RULING ACROSS MOST OF THE REGION THROUGH THE DAYS 5 TO
7 PERIOD. HIGH PRESSURE ALOFT WILL BE FOLLOWED BY ANOTHER LARGE
UPPER TROUGH MOVING INTO THE FOUR CORNERS REGION BY NEXT THURSDAY.

WIDELSKI

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       53  90  53  78 /  30  10  10  10
TULIA        57  90  59  79 /  30  10  10  10
PLAINVIEW    58  91  60  81 /  30  10  10  10
LEVELLAND    55  92  61  85 /  30  10  10  10
LUBBOCK      59  91  60  85 /  30  10  10  10
BROWNFIELD   56  92  61  86 /  30  10  10  10
CHILDRESS    63  93  63  81 /  30  10  10  30
SPUR         63  92  63  85 /  30  10  10  30
ASPERMONT    64  92  65  84 /  20  10  10  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/17
Hazardous weather outlook, May 11, 10:30 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE MAY 11 2004

TXZ021>044-121630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
SOUTH PLAINS...ROLLING PLAINS AND EXTREME SOUTHERN PANHANDLE THIS
AFTERNOON AND EVENING. THE DRYLINE IS EXPECTED TO BECOME POSITIONED
ACROSS THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWEST PANHANDLE BY
MID-AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE DRYLINE AND MOVE TO THE EAST NORTHEAST.

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE SLOWLY ACROSS THE
ROCKIES AND AS A RESULT MID AND UPPER LEVEL WINDS WILL INCREASE OVER
WEST TEXAS. THIS WILL ALLOW FOR AN INCREASE IN WIND SHEAR AND WILL
AID IN THE ORGANIZATION OF THUNDERSTORMS. ALSO...THE COMBINATION OF
INSTABILITY...CONVERGENCE ALONG THE DRYLINE...STEEP LAPSE RATES AND
SHEAR MAY BE SUFFICIENT FOR THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
OUTFLOW WINDS. ISOLATED TORNADOES MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, May 11, 3:12 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
412 PM CDT TUE MAY 11 2004

TXZ021>044-120300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
412 PM CDT TUE MAY 11 2004

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR BAILEY...
BRISCOE...CASTRO...CHILDRESS...COCHRAN...COTTLE...CROSBY...DICKENS...
FLOYD...GARZA...HALE...HALL...HOCKLEY...KENT...KING...LAMB...
LUBBOCK...LYNN...MOTLEY...PARMER...STONEWALL...SWISHER...TERRY...
YOAKUM...UNTIL 10 PM CDT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Lubbock radar (KLBB), 105 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Castro

When
May 11, 3:43 PM CST
Where
Castro County, 10 mi SW of Dimmitt
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.450, -102.433

Hail, King

When
May 11, 7:32 PM CST
Where
King County, 5 mi W of Guthrie
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.617, -100.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394591, 5394590.